Maine, 2011

Heavy Snow in Maine, February 28, 2011

February 28, 2011 · NWS CAR · 7 events in 7 counties and zones

Low pressure tracking along the Maine coast brought heavy snow to northern portions of the state. then continued into that evening.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure tracking along the Maine coast brought heavy snow to northern portions of the state. Snow began during the morning of the 28th...then continued into that evening. Storm total snow accumulations ranged from 5 to 8 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 28, 4:31 AM EST, 4 hours 29 minutes earlier.

Area forecast discussion, Feb 28, 4:31 AM EST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
431 AM EST MON FEB 28 2011

.SYNOPSIS...
LOW PRESSURE WILL TRACK ACROSS SOUTHERN MAINE MONDAY. HIGH
PRESSURE WILL BUILD ACROSS THE REGION ON TUESDAY. A COLD FRONT
WILL THEN CROSS THE AREA ON WEDNESDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
CURRENTLY PRIMARY LOW PRESSURE IS MOVING INTO THE EASTERN GREAT
LAKES. OVER-RUNNING AHEAD OF THIS SYSTEM WILL SPREAD SNOW ACROSS
MOST OF THE REGION BY LATER IN THE MORNING. A CENTER JUMP TO THE
SOUTHERN MAINE COAST WILL OCCUR THIS AFTERNOON WITH THE SECONDARY
SYSTEM TAKING OVER BY MID TO LATE AFTERNOON WITH THE NEW LOW
TRACKING NORTHEAST ON THE MAINE COAST INTO THIS EVENING THEN
MOVING INTO NEW BRUNSWICK AFTER 0300Z. HEAVIEST PRECIPITATION IS
EXPECTED TO OCCUR BETWEEN 1800Z AND 000Z. HAVE USED A BLEND OF THE
NAM12 AND GFS40 FOR QPF. THE SNOW AMOUNTS WERE INITIALIZED USING
THE OFFICE SNOW FROM THICKNESS TOOL THEN ADJUSTED TO A 10:1 RATIO.
AREAS OF MIXED SLEET AND FREEZING RAIN WERE ADJUSTED USING THE
BUFKIT SNOW TYPE FROM THICKNESS. FOR POP HAVE INITIALIZED WITH A
BLEND OF THE NAM12 AND GFS40 THEN MANUALLY ADJUSTED HIGHER DURING
THE AFTERNOON. WIND GRIDS...TEMPERATURE AND DEW POINT GENERATED
USING THE NAM12.
&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
MAIN CONCERNS THIS TERM WILL BE THE WINDS AND SNOW POTENTIAL
FOR WEDNESDAY.

PRES GRADIENT REMAINS TIGHT AT LEAST THROUGH THE MIDDAY ON TUESDAY
AS LOW PRES EXITS THROUGH THE MARITIMES AND HIGH PRES BUILDS E
FROM CENTRAL CANADA. THEREFORE...DECIDED ON WINDS 20 TO 25 MPH
WITH GUSTS UP TO 35 MPH LOOKS GOOD THROUGH 16Z AND THEN WINDS WILL
DROP OFF AS THE HIGH MOVES IN. COOLER AIR COMES IN FOR TUESDAY
NIGHT BUT NOT COLD AS WE SAW OVER THE WEEKEND. NORTHWEST AND
WESTERN AREAS COULD DROP BACK TO AROUND ZERO BUT CLOUDS LOOK TO
INCREASE BY LATE TUESDAY NIGHT IN ADVANCE OF A COLD FRONT
ADVERTISED BY THE SHORT RANGE GUIDANCE TO MOVE ACROSS THE REGION
ON WEDNESDAY. THE GFS IS THE MOST AGGRESSIVE W/THE FRONT BRINGING
LIKELY POPS FOR THE NORTH AND WEST BY WEDNESDAY MORNING. ECMWF AND
NAM WERE SLOWER KEEP THE HIGHEST CHCS AROUND BACK TO THE WEST.
DECIDED TO ADJUST THE DAYCREW/S POPS W/KEEPING LIKELY MAINLY OUT
WEST AND TO THE ST. JOHN VALLEY AND NORTHERN TIP. BEST FORCING
LOOKS TO BE SITUATED THERE AS WELL. USED THE ECMWF 925 TEMPS AS
THEY LOOK MORE REPRESENTATIVE W/BRINGING SOME MILDER AIR IN AHEAD
OF THE BOUNDARY. LOW TO MID 30S ACROSS THE NORTH AND MID TO UPPER
30S FOR THE CENTRAL HIGHLANDS AND DOWNEAST AREAS. STAYED W/SNOW
SHOWERS ATTM ACROSS THE NORTH AND WEST AND SCATTERED RAIN SHOWERS
CENTRAL AND DOWNEAST.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A COLD SHOT OF AIR ASSOCIATED W/STRONG HIGH PRES MOVING IN FROM
CANADA. THIS IS SUPPORTED BY THE 00Z ECWMF AND GFS W/925-850MBS
DROPPING DOWN TO -22 TO -26C RESPECTIVELY BY THURSDAY MORNING.
PRES GRADIENT IS FCST TO REMAIN TIGHT INTO THURSDAY LEADING TO
WIND CHILL HEADLINE POTENTIAL. LATER SHIFTS CAN ASSESS THIS FURTHER
W/LATER MODEL RUNS. THIS COLD AIR SETTLES IN FOR FRIDAY AND
W/SNOWPACK WELL ESTABLISHED...ANOTHER COLD NIGHT FRIDAY NIGHT
BEFORE ANOTHER FRONT APCHS FOR LATER IN THE WEEKEND.

GMOS TEMPERATURES WERE ADJUSTED SOME FOR WEDNESDAY NIGHT TO BRING
THEM UP JUST A TAD GIVEN THE PRES GRADIENT REMAINING TIGHT CLOUDS
HANGING ON LONGER. BIGGER CHALLENGE IS FOR THE WEEKEND AS LONG
RANGE MODELS SHOW A FRONT TRYING TO MOVE IN BY LATE SATURDAY OR
SUNDAY W/SINGS OF A WARMUP. ECMWF IS LATER IN BRINGING THE FRONT
EAST WHILE THE GFS IS FASTER. CONFIDENCE NOT HIGH AT ALL W/THIS
SET UP. COLLABORATED W/GYX AND DECIDED TO PUSH BACK THE GMOS POPS
TO 40% AND SLOWER PROGRESSION OF THE FRONT USING A BLEND OF THE
GMOS/ECMWF. MASSAGED GMOS TEMPERATURES ESPECIALLY THE MINS GIVEN
THE 3HR TEMPERATURE PROJECTION SHOWING A WARMER SCENARIO.
&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
NEAR TERM: EXPECT IFR CONDITIONS TODAY INTO THIS EVENING IMPROVING
TO MVFR/VFR CONDITIONS LATE TONIGHT.

SHORT TERM: VFR RIGHT THROUGH TUESDAY NIGHT. MVFR CONDITIONS ARE
POSSIBLE ON WEDNESDAY AS A COLD FRONT MOVES ACROSS THE REGION.
THIS WILL BE MAINLY FOR THE NORTHERN TAF SITES. MVFR WILL HANG ON
FOR THE NORTHERN TAF SITES INTO WEDNESDAY NIGHT AND THEN WE ARE
LOOKING AT VFR FOR THURSDAY. TURBULENCE WILL BE A CONCERN ON
THURSDAY W/STG NW WINDS.
&&

.MARINE...
NEAR TERM: HAVE USED A BLEND OF THE NAM12 AND GFS40 FOR WINDS.
ADJUSTED GALE FOR START OF 1500Z. FOR WAVES: LOW SOUTHERLY FETCH
AHEAD OF THIS SYSTEM BUT DURATION NOT EXPECTED TO BE TOO LONG BUT
EXPECT LONG PERIOD WAVE FIELD TO PERSIST BEHIND THIS SYSTEM DUE TO
THE LENGTH OF FETCH. HAVE USED THE NAM/SWAN FOR WAVES SINCE THIS
WILL PROVIDE FOR THE BEST RESOLUTION OF WIND FIELD WITH CENTER OF
LOW MOVING ALONG THE MAINE COAST.

SHORT TERM: GALES THROUGH EARLY TUESDAY AND THEN CONDITIONS DROP
BACK TO SCA LEVELS. CONDITIONS WILL FALL BACK BELOW HEADLINES BY
TUESDAY NIGHT ONLY TO SEE CONDITIONS PICK BACK UP TO STRONG SCA BY
LATER WEDNESDAY AND PERHAPS LOW END GALES WEDNESDAY NIGHT INTO
THURSDAY BEHIND THAT ARCTIC FRONT. FOLLOWED A GFS/NAM12 BLEND INTO
TUESDAY NIGHT AND THEN USED GFS/GMOS WEDNESDAY AND BEYOND. THE
NAM/GFS SWAN GUIDANCE WAS USED TO SEAS THROUGH TUESDAY SHOWING
SEAS STAYING UP AT SCA LEVELS INTO EARLY EVENING AND THEN SEAS
SUBSIDE AS HIGH PRES BUILDS IN BRIEFLY.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR MEZ001>006-
     010.
     WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR MEZ011-
     031-032.
     WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
     MEZ015>017.
MARINE...GALE WARNING FROM 10 AM THIS MORNING TO 6 PM EST TUESDAY FOR
     ANZ050>052.

&&

NEAR TERM...MIGNONE
SHORT TERM...HEWITT
LONG TERM...HEWITT
AVIATION...MIGNONE
MARINE...MIGNONE/HEWITT
Hazardous weather outlook, Feb 28, 3:08 AM EST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
308 AM EST MON FEB 28 2011

MEZ001>006-010-010815-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
308 AM EST MON FEB 28 2011

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH TONIGHT.

MEZ011-031-032-010815-
CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
308 AM EST MON FEB 28 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH TONIGHT.

MEZ015>017-010815-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
308 AM EST MON FEB 28 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.

MEZ029-030-010815-
COASTAL HANCOCK-COASTAL WASHINGTON-
308 AM EST MON FEB 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ANZ050>052-010815-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
308 AM EST MON FEB 28 2011

...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

HEWITT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Penobscot

When
February 28, 9:00 AM EST to 7:00 PM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches.

Heavy Snow, Southeast Aroostook

When
February 28, 9:00 AM EST to 7:00 PM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches.

Heavy Snow, Central Piscataquis

When
February 28, 9:00 AM EST to 7:00 PM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches.

Heavy Snow, Northwest Aroostook

When
February 28, 10:00 AM EST to 7:00 PM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches.

Heavy Snow, Northeast Aroostook

When
February 28, 10:00 AM EST to 7:00 PM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches.

Heavy Snow, Northern Somerset

When
February 28, 10:00 AM EST to 7:00 PM EST
Where
Northern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches.

Heavy Snow, Northern Piscataquis

When
February 28, 10:00 AM EST to 7:00 PM EST
Where
Northern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277772, 277788, 277789, 277768, 277769, 277770, 277771.